Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Pocatello, ID

July 31, 201820 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 31, 2018, 2:51 PM MDT for 20 counties in Idaho. It took effect at Aug 1, 2018, 12:00 PM MDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 2:51 PM MDT (20:51 UTC)
In effect from
Aug 1, 2018, 12:00 PM MDT
Expired
Aug 1, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:05 PM MDTTSTM WND GST 46Blue Dome, IDMESONET STATION ARLBLU.
Aug 1, 4:05 PM MDTTSTM WND GST 501 Ene Howe, IDMESONET STATION ARLHOW.
Aug 1, 4:20 PM MDTTSTM WND GST 567 S Howe, IDMESONET STATION ARLBAS.
Aug 1, 4:25 PM MDTTSTM WND GST 5710 Sse Howe, IDMESONET STATION ARLNRF.
Aug 1, 4:30 PM MDTTSTM WND GST 6312 Nw Atomic City, IDMESONET STATION ARLTRA.
Aug 1, 4:34 PM MDTTSTM WND GST 507 Ssw Idmon, IDMESONET STATION TT437.
Aug 1, 4:40 PM MDTTSTM WND GST 489 Nw Atomic City, IDMESONET STATION ARL690.
Aug 1, 5:25 PM MDTTSTM WND GST 4711 W Osgood, IDMESONET STATION ARLKET.
Aug 1, 5:30 PM MDTTSTM WND GST 45St. Anthony, IDIMET REPORTS WINDS BLEW PORTA POTTIES ACROSS THE PARKING LOT AT THE GRASSY RIDGE FIRE INCIDENT COMMAND POST.
Aug 1, 6:00 PM MDTTSTM WND GST 551 Nw Idaho Falls, IDMESONET STATION ITD15, 1 NW IDAHO FALLS.
Aug 1, 6:00 PM MDTNON-TSTM WND GST 551 Nw Idaho Falls, IDMESONET STATION ITD15, 1 NW IDAHO FALLS.
Aug 1, 8:45 PM MDTTSTM WND GST 62Bern, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS85 KPIH 312051
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
251 PM MDT Tue Jul 31 2018


IDZ475-476-011200-
/O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
251 PM MDT Tue Jul 31 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER 
ZONES 475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 475 East Salmon River
  Mountains. Fire weather zone 476 Lemhi and Lost River Range. 

* THUNDERSTORM COVERAGE...Widely scattered to scattered
  thunderstorms are forecast. 

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cores may produce up to 0.15 inch
  rain.
 
* HIGHEST THREAT...is located in the Lemhi and Lost River Range,
  generally northeast of Mackay. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-427-011200-
/O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
251 PM MDT Tue Jul 31 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou
  National Forest. Fire weather zone 427 Goose Creek and Raft
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the
  Snake River.

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. 

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cores may produce up to 0.15 inch
  rain.
 
* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-011200-
/O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
251 PM MDT Tue Jul 31 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Wednesday. 

* AFFECTED AREA...North half fire weather zone 410 Upper Snake
  River Valley/Idaho Falls BLM.

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. 
  Isolated thunderstorms are forecast in the south half of the
  fire zone.

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cores may produce up to 0.15 inch
  rain.
 
* HIGHEST THREAT...is located north of a line from Arco to Driggs.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
3 follow-up statements
270 
WWUS85 KPIH 011010
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
410 AM MDT Wed Aug 1 2018


IDZ475-476-012100-
/O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
410 AM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONES 475 AND 476...

* AFFECTED AREA...Fire weather zone 475 East Salmon River 
  Mountains. Fire weather zone 476 Lemhi and Lost River Range. 

* THUNDERSTORM COVERAGE...Widely scattered to scattered 
  thunderstorms are forecast.

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* HIGHEST THREAT...is located in the Lemhi and Lost River 
  Range, generally northeast of Mackay. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-427-012100-
/O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
410 AM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
413 AND 427...

* AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou 
  National Forest. Fire weather zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River. 

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast.

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-012100-
/O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
410 AM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
410...

* AFFECTED AREA...North half fire weather zone 410 Upper Snake 
  River Valley/Idaho Falls BLM. 

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. 
  Isolated thunderstorms are forecast in the south half of the 
  fire zone.

* PRECIPITATION...Storms are expected to transition to a hybrid
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* HIGHEST THREAT...is located north of a line from Arco to
  Driggs.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
697 
WWUS85 KPIH 011955
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
155 PM MDT Wed Aug 1 2018


IDZ475-476-020300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
155 PM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER 
ZONES 475 AND 476...

* AFFECTED AREA...Fire weather zone 475 East Salmon River 
  Mountains. Fire weather zone 476 Lemhi and Lost River Range. 

* THUNDERSTORM COVERAGE...Widely scattered to scattered 
  thunderstorms are forecast.

* PRECIPITATION...Storms are expected to transition to a hybrid 
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* HIGHEST THREAT...is located in the Lemhi and Lost River 
  Range, generally northeast of Mackay.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-427-020300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
155 PM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER 
ZONES 413 AND 427...

* AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou 
  National Forest. Fire weather zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River. 

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast.

* PRECIPITATION...Storms are expected to transition to a hybrid 
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-020300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
155 PM MDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER 
ZONE 410...

* AFFECTED AREA...North half fire weather zone 410 Upper Snake 
  River Valley/Idaho Falls BLM. 

* THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. 
  Isolated thunderstorms are forecast in the south half of the 
  fire zone.

* PRECIPITATION...Storms are expected to transition to a hybrid 
  between wet and dry. Storm cells may produce up to 0.15 inch 
  rain.

* HIGHEST THREAT...is located north of a line from Arco to 
  Driggs.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
034 
WWUS85 KPIH 020251
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
851 PM MDT Wed Aug 1 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER
ZONES 410, 413, 427, 475 AND 476...

IDZ475-476-020400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
851 PM MDT Wed Aug 1 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER
ZONES 475 AND 476...

Isolated showers and perhaps a thunderstorm are possible for the
rest of the night. Since coverage has greatly decreased, we will
let the warning expire. 

$$

IDZ413-427-020400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
851 PM MDT Wed Aug 1 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER
ZONES 413 AND 427...

Isolated showers and thunderstorms remain around the Soda Springs
and Bear Lake areas this evening. Those will push east into
Wyoming in the next couple of hours. Since coverage has greatly 
decreased, we will let the warning expire. 

$$

IDZ410-020400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
851 PM MDT Wed Aug 1 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
410...

Isolated showers and thunderstorms remain across the Teton Valley
south to Swan Valley. Those will push east into
Wyoming in the next couple of hours. Since coverage has greatly 
decreased, we will let the warning expire

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:37 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 31, 2:37 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
237 PM MDT Tue Jul 31 2018

.DISCUSSION...Today Through Next Tuesday.
Heat will be the main story today across SE Idaho, as high
temperatures are projected to reach the upper 90s across lower
elevations from the central Snake Plain southward. HeatRisk
guidance is brushing near Heat Advisory criteria today into
tonight, but concur with the overnight shift that the need for an
advisory is marginal, with qualifying values covering less than
half of any given forecast zone. In addition, quite a bit of smoke
and haze remains across the region per surface observations and
GOES-16 satellite imagery, and some scattered high-level cloud
cover is starting to push into the western half of the forecast
area. How much these factors might influence high temps is
uncertain, but if anything it nudges our confidence further away
from considering a Heat Advisory. See the CLIMATE section below
for more on our ongoing heat wave. We do also carry a slight
chance (15-25%) of isolated showers/t-storms this afternoon and
tonight across the Central Mntns, Upper Snake Highlands, and
western Southern Highlands. High-res HREF ensemble CAMs are
carrying some echoes, but are generally not showing significant
cores with very limited activity on the 40 dBZ paintball plot,
reinforcing our thinking that activity will be quite isolated with
limited t-storm potential. With very dry air in the low levels
and strong inverted-V soundings/modest DCAPE values, but
otherwise unimpressive instability and shear, greatest threats
from any storms today/tonight will be gusty winds and lightning
strikes, with very little precip expected to reach the ground.

Greater monsoonal moisture will surge into ID Wed, with a chance of
showers/t-storms everywhere. The two corridors most favored by
the HREF ensemble and even NAM/GFS guidance are across the Central
Mntns, Upper Snake Plain, Island Park region, and Teton Valley,
and then across the Southern Highlands and Bear Lake region. For
these two zones we've added scattered t-storm coverage, isolated
in between. NAM forecast soundings show PWAT values rising into
the 0.75 to 1.00 inch range, indicative of that increasing mid-
level moisture, while soundings continue to show inverted-V
signatures with LCLs at or above the melting layer and impressive
DCAPE values reaching 1,000 to 1,500 J/kg. Thunderstorms should
still be somewhat dry, but heavy downpours will be possible with
the stronger cells, and strong downdraft/outflow winds in excess
of 50 MPH will still be the greatest threat along with perhaps
some hail. Some increased deep-layer wind shear up to 35 knots
(best to the north) may aide in a bit in storm organization and
longevity. A severe thunderstorm cannot be ruled out with strong
damaging winds the greatest threat, although meager surface
instability may be a limiting factor. Lightning and gusty winds
will remain key concerns for fire weather partners, and with
scattered coverage expected, we have issued Red Flag Warnings for
large portions of the area. See the FIRE WEATHER section below for
details. We will have to monitor morning cloud cover, as this
could limit afternoon instability.

We hold on to a chance of some showers/t-storms for some of our
mountain ranges Thurs afternoon/eve, but otherwise Thurs kicks off a
drying trend as a weak cold front crosses the region. This will
usher in much drier air/low RH values along with higher winds Thurs
and Fri afternoons, both of which may reach critical thresholds to
necessitate additional Red Flag Warnings. Beyond Fri, we currently
hold the forecast dry, but it should be noted that this is a low-
confidence forecast with both the GFS/ECMWF hinting at a disturbance
Sun. The models then diverge significantly as the GFS builds a ridge
over the region with continued dry conditions, while the EC and
Canadian bring a strong low pressure system/attendant trough
across the northern Rockies. Expect adjustments to the forecast as
we watch how the models trend with these features. - KSmith/DMH

&&

.AVIATION...
Upper ridge beginning to shift east across the region today.
Moisture streaming east from Oregon producing light radar returns
in mainly upper level cloud shield. Expect any convection that
could develop today to be dry with little precipitation reaching
the ground. Thus, VFR conditions expected to continue, though
wind gusts >40 MPH will be possible. Best chances of this
activity impacting terminals will be at KSUN early, transitioning
east through the evening with VCSH for KDIJ. Cannot rule out weak
convection continuing overnight, but much better chances occur
during the day Wednesday. KPIH currently appears to have the least
chance to be affected by thunder, but do anticipate threat is
enough to have VCTS for that terminal during the afternoon. - DMH

&&

.FIRE WEATHER...
Moisture beginning to work into the region under the apex of
upper level ridge. Isolated dry thunderstorms remain possible
through the evening for almost all but the Snake Plain. Depth of
moisture increases tonight through Wednesday, with greater
coverage of thunderstorms expected during the day. Storms
transition to hybrid wet/dry, though limiting factor could be
early cloud cover. Have pulled early trigger on Red Flag Warning
for Wednesday afternoon and early evening for widely scattered or
better thunderstorm coverage. Upper trough transitions east across
the panhandle into Montana on Thursday, dragging surface frontal
boundary with it. Thunder expected to remain a potential threat
mainly ahead of the surface boundary. Much drier air pushes into
the region behind the front, and combined with deep mixing, expect
winds and humidities to exceed critical thresholds. These
conditions continue into Friday. Thus once thunder threat
decreases, both days look to be another Red Flag day just for
different criteria, and anticipate that will be issued or extended
on upcoming shifts. Model trends continue to shift toward East
Idaho remaining under the influence of weak Pacific energy. There
is not a lot of confidence in an increased threat of thunder
across the region, so forecast remains dry. Winds however do
appear to be stronger, and this may be a concern depending on the
humidities moving toward the weekend. - DMH

&&

.CLIMATE...
A historic long-duration heat wave continues into yet another week
across SE Idaho. Pocatello Airport (KPIH) continues to add to it's
all-time record for longest streak of high temperatures at or above
90 since records began in 1939 that started back on July 4th, now
sitting at 28 consecutive days as of today. Pocatello also
continues to sit in 10th Place for highest July mean average temp
as of Mon 07/30/18 at 73.5 degrees, which dropped just slightly
and is holding us shy of the 9th Place value of 73.8 degrees from
July of 1975. Burley Airport (KBYI) is sitting at 20 consecutive
days at or above 90 as of today, holding it in 4th Place for
longest streak since records began there in 1948. 3rd Place is 21
days ending August 20th, 1981. It is possible that some of our
other non-climate sites have broken into the Top 10 for longest
streaks at or above 90 as well this month. This heat wave has been
historic in it's persistence and duration, but not necessarily
for extreme values. Only a few days have approached 100 degrees,
and only a couple record high temps have been tied this month at
our climate sites.

As discussed in the DISCUSSION section above, today is slated to be
one of the hottest days we have observed so far this summer, with
high temperatures forecast to reach the upper 90s in lower
elevations from the Snake Plain southward. Even with a light haze
of smoke hanging over large portions of the region today and some
high clouds observed on satellite pushing east across western ID,
temperatures at Pocatello and Burley have already exceeded 90. Tomorrow
will provide a slim shot to break the streak, with increased
cloud cover due to showers and t-storms. Cooler temps Fri and Sat
following a frontal passage may provide a slightly better chance
of breaking the heat wave. Stay tuned. - KSmith/DMH

&&

.AIR STAGNATION...
Varying degrees of degraded air quality are expected to continue
across SE Idaho for at least the next several days due to
numerous wildfires burning across the Pacific Northwest.
Haze/smoke remains evident today on both GOES-16 satellite imagery
and surface observations, with local diurnal wind trends
governing which areas will see the most smoke at any given time.
The Sharps fire continues to be our greatest local contributor,
but the HRRR smoke model clearly shows large smoke plumes
advecting in from CA, OR, and NV as well. The Idaho Department of
Environmental Quality (ID DEQ) currently rates air quality
"Moderate" across the lower Snake Plain and eastern Magic Valley,
meaning that air quality is acceptable, however, for some
pollutants there may be a moderate health concern for a very small
number of people who are unusually sensitive to air pollution.
Air quality is now rated "Unhealthy for Sensitive Groups" in the
Central Mntns. In general, the greatest smoke pooling will occur
at night in valleys/lower elevations, and this is when the
greatest impacts may be noticed. Have maintained mention of areas
of smoke in the weather grids through at least Thurs morning. Some
relief is possible by Thurs/Fri as a weak cold front ushers in
stronger afternoon/eve winds across the region. - KSmith/DMH/NP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Wednesday for IDZ410-413-
427-475-476.

&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.